Last July, I decided by myself to decrease one of my mood stabilizers because of a side effect – it can impact my word recall and articulation, which I hate. Although I had heard in the past to be cautious about messing with medications without a doctor’s guidance, I thought since I was only reducing my dose by half, it would be fairly straightforward with little impact on me or others.
I thought since I was only reducing my dose by half, it would be fairly straightforward with little impact on me or others – UH, NO!
UH, NO! Four months later, I’m just starting to even back out and deal with the aftermath of my decision. What started out as a little grumpiness and agitation towards my family and coworkers turned into a full-blown mania of unfiltered, inappropriate Andrea in multiple settings – social, work, and at home.
Though I’m sure you’d like me to go into all the sordid details, suffice it to say that I felt like I was 18 again, with boundless energy, plenty of F-bombs to put a sailor to shame, and a work appetite that would rival Elon Musk – I was ON FIRE!
And, while it can be fun for the manic person in the moment and maybe to laugh at later, it can create a whole lot of headaches for family members and friends and, quite frankly, it can be quite embarrassing and humiliating when you come back to your balanced senses.
I caught on fairly quickly that I was becoming manic, so I increased my mood stabilizer to the normal dose, and called for an appointment with my psychiatrist. Though he was booked two months out, the office got me on a waiting list and I saw him within a few days of my initial call. At that point, I had hit bottom – because what goes up must also come down. I was depressed, weepy and a basket case.
Choking back tears, I said, “I did something stupid, Dr. Brown!” “What did you do?” he said. “I cut my mood stabilizer in half because of the side effects.”
After hearing my journey over the past few months with my 18-year-old self, he prescribed another medication to try to get my depression under control. I was also still having some mixed episodes, which is when someone is manic and depressed at the same time. After a week on the new medication, I called his office saying I thought I needed to increase my dose as I about bit off one of my team member’s head and felt like I was crawling out of my skin.
After a few more weeks, I started to balance back out and feel more “normal.” However, the interesting thing about medication is that although it helps people manage emotions and the side effects of mental illness, it doesn’t get rid of unresolved issues lingering beneath the surface. So, when I decreased my mood stabilizer, it triggered a lot of icky stuff I have never dealt with. I liken my meds to a cover on a simmering pot, keeping things under control. When I went down on them, my pot blew the cover off and revealed issues that I couldn’t deny.
I’ve been calling this part of my experience “the awakening” (though some might call it a mid-life crisis, I’m in denial that I’m in my mid-life!). My “awakening” is helping me face some parts about me that aren’t always culturally celebrated. But, I have also realized that what is my biggest super power is also my biggest challenge and it will be a continual process for me to balance the good with the bad, the ying with the yang.
But isn’t that part of the journey of life? The process – discovering all of your truths, good and bad, and trying to love yourself for who you are? It’s so much easier said than done but when we embrace it, it can be so rewarding and beautiful. Give yourself grace for all the things in life.
You are SOOOO not alone!